What are the most common injection complications and how can you deal with them?

Updated: Oct 18, 2021

This is one for all you training practitioners, new practitioners, and beauty students who have been asking about complications and how to overcome them. While most reputable and high quality training courses will dive into the various complications that can arise from aesthetic injections and will teach you the best ways to deal with these challenges, this blog introduces just a few of the most common issues that practitioners can face regularly and what to do if it happens to you.


Bruising and Swelling


Bruising and swelling tend to be caused by perforation of a blood vessel as a result of the injection itself and are considered the most common complications relating to aesthetic injections and dermal fillers. If this occurs, pressure should be held over the spot for around 5 minutes, and the client should be advised that they may experience some bruising in the coming days.

As far as seriousness, this is not a serious complication provided the correct procedure is followed.


Botulinum toxin spreading beyond the intended target spot


Botulinum toxin works by relaxing the muscles responsible for creating lines in the face through expression. However, if the Toxin spreads too far, this can lead to a loss of expression in other areas of the face – for example the eyebrows, if the forehead is the target site. If this happens, there is little that can be done other than simply waiting for the product to wear off, though clients should be checked regularly and reassured that the procedure is not permanent.

The client should also be made aware of this risk prior to any anti-wrinkle injection treatment as the complication is so common. Small doses should always be used to minimise the risk if diffusion of the product outside of the target area does occur.


Incorrect placement of dermal filler


Dermal filler works differently than anti-wrinkle botulinum toxin treatment, by injecting volume rather than merely paralysing the muscular movement. As such, incorrect injections of dermal filler can be more problematic with placement too close to the surface of the skin resulting in bumps, nodules, and a blue hue appearing on the skin. This can be managed by massaging the problem spot, and if this doesn’t work then the filler will need to be dissolved.

Granulomas can also appear as a result of dermal filler, with the soft tissue reacting to the filler and resulting in visible nodules. These can be dispersed using Hyaluronidase and skin massage.


Vascular complications


These are rare but more serious, referring to a dermal filler product which blocks or compresses the blood vessels around the treatment area. The signs of this occurring include blanching of the skin and patches along the vessel. If vascular complications do occur, the procedure should be stopped and Hyalase should be injected into the affected area to dissolve the filler. Aspirin is recommended in the coming days to prevent further clotting and additional complications.

Injectable complications are covered as part of any high quality aesthetic treatment training. If you are concerned about specific complications, don’t hesitate to get in touch with our team.


25 views0 comments

Recent Posts

See All